Michael Harris (mathematician)

Michael Howard Harris (born 1954) is an American mathematician who deals with number theory and algebra. He made notable contributions to the Langlands program, for which he (alongside Richard Taylor) won the 2007 Clay Research Award.[1] In particular, he (jointly with Taylor), proved the local Langlands conjecture for GL(n) over a p-adic local field in (Harris & Taylor 2001), and was part of the team that proved the Sato–Tate conjecture.

Harris is a professor of mathematics at Columbia University.

Education

Harris attained his doctorate from Harvard University in 1977, under supervision of Barry Mazur. His thesis, entitled "On p-Adic Representations Arising from Descent on Abelian Varieties", was later published in Compositio Mathematica.[2]

Works

  • Harris, Michael; Taylor, Richard (2001). The geometry and cohomology of some simple Shimura varieties (with appendix by V. G. Berkovich). Annals of Mathematical Studies. Number 151. Princeton U. Press. viii+276.[3]
  • Harris, Michael (2015). Mathematics without Apologies: Portrait of a Problematic Vocation. Princeton, NJ: Princeton University Press. ISBN 9781400852024.

Recognition

He was included in the 2019 class of fellows of the American Mathematical Society "for contributions to arithmetic geometry, particularly the theory of automorphic forms, L-functions and motives".[4]

Notes

  1. "Archived copy". Archived from the original on 2012-03-16. Retrieved 2011-06-01.CS1 maint: archived copy as title (link)
  2. Harris, Michael H. (1979). "On p-adic Representations arising from Descent on Abelian Varieties". Compositio Mathematica. 39: 177–245.
  3. Roche, Alan (2001). "Review: The geometry and cohomology of some simple Shimura varieties, by Michael Harris and Richard Taylor, with an appendix by Vladimir G. Berkovich" (PDF). Bull. Amer. Math. Soc. (N.S.). 40 (2): 239–246. doi:10.1090/S0273-0979-03-00977-7.
  4. 2019 Class of the Fellows of the AMS, American Mathematical Society, retrieved 2018-11-07

References

  • Harris, Michael; Taylor, Richard (2001), The geometry and cohomology of some simple Shimura varieties, ISBN 978-0-691-09092-4, MR 1876802
This article is issued from Wikipedia. The text is licensed under Creative Commons - Attribution - Sharealike. Additional terms may apply for the media files.